Texas, 2022

Hail in Texas, June 1, 2022

June 1, 2022 · NWS OUN · 2 events in 1 county or zone

Storms developed along a stationary boundary in northwestern Oklahoma into the Texas panhandle during the afternoon and evening of May 31st, and lingered into the early morning hours of June 1st. Slow storm motions led to very heavy rainfall and a few reports of hail were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed along a stationary boundary in northwestern Oklahoma into the Texas panhandle during the afternoon and evening of May 31st, and lingered into the early morning hours of June 1st. Slow storm motions led to very heavy rainfall and a few reports of hail were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 1, 5:45 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 1, 5:45 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
645 PM CDT Wed Jun 1 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 259 PM CDT Wed Jun 1 2022

The cold front currently stretched across northwest Oklahoma will
continue to push across our area increasing chances for more surface
based convection through this evening.  NAM & RAP guidance still
projecting fairly strong surface based instability with CAPE values
of 3000-4000 J/kg across our south and near marginal deep-layer
shear.  Current cloudcover may somewhat limit the instability across
much of southeast Oklahoma where the strongest surface moisture of
lower 70s dewpoints are in place.  However, cloudiness is eroding
across southwest Oklahoma and western north Texas where diurnal
heating is increased as also observed on the Oklahoma Mesonet Solar
radiation. As a result, could see those strong CAPE values become
more representative to model guidance across our southwest.  For
now, current pulse convection may start to intensify becoming more
severe especially across our southwest.  A marginal risk for severe
storms will remain across our entire south through this evening,
with large damaging hail and damaging wind gust as the main severe
hazards.  DCAPE values approaching 1000 J/kg could certainly result
with strong downdrafts with 60-80 mph wind gusts.  Flash flooding
will be an addition hazard, especially across southwest Oklahoma
where previous heavy rainfalls had occurred.  However, an area of
high PW values will maintain a flooding threat across central and
southeast Oklahoma as well should heavy convection occur.  After the
surface boundary comes through, could see additional but more
elevated storms across much of our area as an upper shortwave
disturbance comes through our westerlies.  Severe storms may linger
overnight near the Red River where the surface boundary is likely to
be in place, although could see some additional strong to marginally
severe storms across the rest of our area with the more isolated
elevated storm.  All storm POPs are out of our forecast by the start
of Thursday afternoon.

A cooling trend starts Thursday afternoon on the back side of the
cold front a north winds bring in cooler than seasonably
temperatures. Thursday afternoon MaxT's are forecast to be mild and
perhaps 10 degrees cooler than average for early June.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 309 PM CDT Wed Jun 1 2022

A shortwave trough and weak mid-level warm advection may be enough
for late evening and overnight convection to develop across the
Texas Panhandle late Thursday night.  Some of this precipitation may
develop far enough east for widely scattered showers and a few
storms across western Oklahoma/western north Texas by early Friday
morning. A little unsure how far east this will develop during
the morning and early afternoon on Friday.

Better moisture return Friday afternoon, should result in scattered
thunderstorm development across eastern New Mexico and far
western Texas. With a modest low level jet and another shortwave
through, this convection may organize and move across parts of
western Oklahoma and western north Texas overnight Friday into
Saturday morning, perhaps farther east.

Convection Saturday afternoon into Sunday/Monday will become more
complicated as rather warm 7h temperatures will overspread
western and central Oklahoma. A few model indicate that storms may
organize again Saturday afternoon/evening and move across the
eastern half of Oklahoma.

It's possible that another round of storms may impact mainly
northern Oklahoma late Sunday into early Monday where mid-level
temperatures will be slightly cooler.

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Wed Jun 1 2022

Scattered TSRA will continue in a east-west oriented band across
western and central Oklahoma this evening. An eventual shift
southward is expected toward and after 04Z as deeper flow shifts
more to northwesterly. IFR/MVFR will be the rule first half of the
forecast across northern into central Oklahoma before drier air
deepens and shifts lower cigs southward. Transition from MVFR to
VFR expected tomorrow morning 12-18Z with VFR and dry conditions
expected most of tomorrow. Winds will remain light and generally
north to northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  74  60  75 /  70  20  10  20
Hobart OK         56  74  61  76 /  60  20  20  30
Wichita Falls TX  61  77  64  80 /  70  30  20  20
Gage OK           52  72  58  74 /  30  10  20  30
Ponca City OK     54  74  56  76 /  40   0   0  10
Durant OK         64  78  65  79 /  70  60  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 AM CDT Thursday for OKZ014>030-033>040-044.

TX...Flood Watch until 1 AM CDT Thursday for TXZ083-085.

&&

SHORT TERM...68
LONG TERM....06
AVIATION...11
Hazardous weather outlook, Jun 1, 10:59 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Wed Jun 1 2022

OKZ004>048-050>052-TXZ083>090-021700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Wed Jun 1 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

Severe thunderstorms are possible to form along a slow moving
cold front later this afternoon into the evening hours. Locations
include central, southern, and southwestern Oklahoma and western
north Texas. Large hail and damaging wind gusts will be the main
hazards along with heavy rainfall.

.Heavy Rainfall...
Flooding rainfall will also be possible this afternoon and
tonight across portions of Oklahoma and western north Texas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There will be a chance for thunderstorms daily through Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 1, 5:59 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Norman OK
659 PM CDT Wed Jun 1 2022

OKZ052-020030-
Bryan OK-
659 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northwestern Bryan
County through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Colbert, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Colbert, Achille, Silo, Mead, Armstrong, Utica, eastern Lake
Texoma and Calera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3379 9650 3395 9659 3396 9658 3397 9658
      3411 9631 3386 9618
TIME...MOT...LOC 2359Z 246DEG 12KT 3391 9647

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Jun 1, 6:36 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Norman OK
736 PM CDT Wed Jun 1 2022

OKZ047-048-051-052-020115-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
736 PM CDT Wed Jun 1 2022

...Strong thunderstorms will impact portions of southeastern
Johnston, northwestern Bryan, northeastern Marshall and southwestern
Atoka Counties through 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue to 5 miles south of Tishomingo.
Movement was northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Tishomingo, Caddo, Silo, Milburn, Kenefic, Armstrong, Blue,
Fillmore, Little City, Nida and northeastern Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3409 9607 3421 9631 3432 9663 3411 9672
      3391 9629
TIME...MOT...LOC 0035Z 218DEG 11KT 3399 9625 3417 9667

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Jun 1, 7:00 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Norman OK
800 PM CDT Wed Jun 1 2022

TXZ085-088-020130-
Wilbarger TX-Baylor TX-
800 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southeastern
Wilbarger and north central Baylor Counties through 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Grayback, moving southeast at 15 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayback and northeastern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3377 9917 3389 9941 3400 9922 3394 9895
      3393 9895
TIME...MOT...LOC 0100Z 295DEG 12KT 3391 9923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 1, 7:00 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Norman OK
800 PM CDT Wed Jun 1 2022

TXZ088-020130-
Baylor TX-
800 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northwestern Baylor
County through 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lake Kemp, moving southeast at 15 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3375 9948 3382 9933 3373 9909 3362 9934
TIME...MOT...LOC 0100Z 295DEG 12KT 3373 9936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 1, 7:20 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
820 PM CDT Wed Jun 1 2022

OKZ047-048-052-020200-
Atoka OK-Johnston OK-Bryan OK-
820 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southeastern
Johnston, northwestern Bryan and southwestern Atoka Counties through
900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nida, moving east at 15 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caddo, Kenefic and Nida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3410 9652 3417 9654 3425 9624 3407 9623
TIME...MOT...LOC 0120Z 277DEG 13KT 3415 9645

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 1, 7:48 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Norman OK
848 PM CDT Wed Jun 1 2022

TXZ085-086-020215-
Wichita TX-Wilbarger TX-
848 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of west central Wichita
and southeastern Wilbarger Counties through 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Grayback, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Electra, Harrold, Grayback and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 9906 3399 9921 3419 9906 3408 9875
TIME...MOT...LOC 0148Z 230DEG 22KT 3401 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 79 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baylor

When
June 1, 8:28 PM CST
Where
Baylor County, 2.88 mi W of Mabelle
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.670, -99.180

Hail, Baylor

When
June 1, 8:59 PM CST
Where
Baylor County, 1.8 mi SE of Westover
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
33.480, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039529, 1039530.